Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 56, NWS La Crosse, WI

June 16, 2012La Crosse County, Monroe County, Vernon County, Wisconsin; Houston County, Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 16, 2012, 8:23 PM CDT for La Crosse County, Monroe County, Vernon County, Wisconsin; Houston County, Winona County, Minnesota. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2012, 8:23 PM CDT (01:23 UTC)
Expired
Jun 16, 2012, 8:45 PM CDT
In force
22 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Houston County, MN, Winona County, MN, La Crosse County, WI, Monroe County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 10 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:40 PM CDTTSTM WND DMG1 N La Crosse, WITREE DOWN ON NORTH SIDE OF LA CROSSE.
Jun 16, 8:40 PM CDTTSTM WND DMG1 W La Crosse, WIBRANCHES AND POWERLINES DOWN AT PETTIBONE PARK. ALSO A ROAD SIGN BLOWN INTO HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

194 
WUUS53 KARX 170123
SVRARX
MNC055-169-WIC063-081-123-170200-
/O.NEW.KARX.SV.W.0056.120617T0123Z-120617T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
823 PM CDT SAT JUN 16 2012

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOUSTON COUNTY IN SOUTHEAST MINNESOTA...
  EXTREME SOUTHEASTERN WINONA COUNTY IN SOUTHEAST MINNESOTA...
  EXTREME NORTHWESTERN VERNON COUNTY IN SOUTHWEST WISCONSIN...
  SOUTHERN LA CROSSE COUNTY IN WEST CENTRAL WISCONSIN...
  EXTREME SOUTHWESTERN MONROE COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 900 PM CDT

* AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM LOCATED NEAR NORTH SIDE OF LA CROSSE...OR NEAR
  LA CROSSE...MOVING EAST AT 40 MPH. THIS STORM CAN PRODUCE DAMAGING
  WINDS IN EXCESS OF 60 MPH.  

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARRE MILLS AND VETERANS MEMORIAL PARK AROUND 830 PM...
  WEST SALEM AND I 90 EXIT 12 AROUND 835 PM...
  BANGOR AND I 90 EXIT 15 AROUND 840 PM...
  ROCKLAND AND BURNS AROUND 845 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4398 9091 4372 9090 4372 9136 4395 9137
TIME...MOT...LOC 0123Z 257DEG 34KT 4383 9121
WIND...HAIL 60MPH <.50IN

$$

RABERDING
2 follow-up statements
780 
WWUS53 KARX 170136
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
836 PM CDT SAT JUN 16 2012

MNC055-169-170146-
/O.CAN.KARX.SV.W.0056.000000T0000Z-120617T0200Z/
HOUSTON MN-WINONA MN-
836 PM CDT SAT JUN 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN WINONA
AND NORTHEASTERN HOUSTON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4372 9123 4395 9128 4398 9091 4372 9090
TIME...MOT...LOC 0136Z 257DEG 34KT 4386 9104

$$

WIC063-081-123-170200-
/O.CON.KARX.SV.W.0056.000000T0000Z-120617T0200Z/
LA CROSSE WI-MONROE WI-VERNON WI-
836 PM CDT SAT JUN 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
NORTHWESTERN VERNON...EXTREME SOUTHWESTERN MONROE AND SOUTHERN LA
CROSSE COUNTIES UNTIL 900 PM CDT...

AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM LOCATED NEAR THE COULEE EXPERIMENTAL FOREST...OR
9 MILES EAST OF LA CROSSE...MOVING EAST AT 40 MPH. THIS STORM CAN
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIDDLE RIDGE AROUND 840 PM...
  ROCKLAND AND BURNS AROUND 845 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4372 9123 4395 9128 4398 9091 4372 9090
TIME...MOT...LOC 0136Z 257DEG 34KT 4386 9104
WIND...HAIL 60MPH <.50IN

$$

RABERDING
973 
WWUS53 KARX 170145
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
845 PM CDT SAT JUN 16 2012

WIC063-081-123-170154-
/O.CAN.KARX.SV.W.0056.000000T0000Z-120617T0200Z/
LA CROSSE WI-MONROE WI-VERNON WI-
845 PM CDT SAT JUN 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN VERNON...
EXTREME SOUTHWESTERN MONROE AND SOUTHERN LA CROSSE COUNTIES IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. 

LAT...LON 4372 9123 4395 9128 4398 9091 4372 9090
TIME...MOT...LOC 0144Z 257DEG 34KT 4387 9094

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:31 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 16, 6:31 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
631 PM CDT SAT JUN 16 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY
216 PM CDT SAT JUN 16 2012

FORECAST FOCUS IS ON RAIN CHANCES...INCLUDING THE POSSIBILITY FOR
SEVERE WEATHER.

FIRST FEATURE IS THE MESOSCALE CONVECTIVE VORTEX TRAVERSING
WESTERN WI. IT HAS BEEN RESPONSIBLE FOR THE SHOWERS ALL DAY ACROSS
THE REGION. THIS WILL SHIFT NORTHEAST OUT OF THE AREA BY LATE
AFTERNOON.

ATTENTION THEN TURNS TO THE APPROACHING FRONTAL BOUNDARY...WHICH
IS ASSOCIATED WITH A SHORT WAVE TROUGH MOVING THROUGH MANITOBA AND
THE DAKOTAS THIS AFTERNOON. THERE HAS BEEN SOME SHOWER AND
THUNDERSTORM ACTIVITY ALONG AND AHEAD OF THE FRONT...BUT THE MOST
INTENSE ACTION IS ALONG THE MO/IA BORDER AND INTO SOUTHERN IA. ALL
OF THE VARIOUS SHORT-RANGE MODELS SUGGEST A BROKEN LINE OF SHOWERS
AND THUNDERSTORMS MOVING ACROSS THE REGION THROUGH THIS EVENING.
NOT TERRIBLY CONFIDENT ON EXACTLY WHERE OR HOW MUCH RAIN WILL
OCCUR FOR ANY SPECIFIC LOCATION...BUT OVERALL FEEL IT IS PRETTY
LIKELY THAT RAIN WILL FALL. ANTICIPATE AMOUNTS FOR THE MOST PART
WILL NOT BE ALL THAT MUCH...EXCEPT PERHAPS FOR PARTS OF NORTHEAST
IA AND SOUTHWEST WI IF THE LARGER COMPLEX OF STORMS CAN CLIP THOSE
AREA.

THE SHORT WAVE TROUGH AND FRONT WILL MOVE EAST OF THE REGION
OVERNIGHT...PROVIDING FOR DECREASING CLOUDS. SUNDAY LOOKS TO BE
QUITE PLEASANT WITH THE AREA BETWEEN SYSTEMS. BUT THAT IS SHORT-
LIVED AS THE NEXT SHORT WAVE TROUGH IN THE FAST ZONAL FLOW IS
ALREADY SURGING TOWARD THE AREA BY SUNDAY NIGHT. SOUTHERLY FLOW
RETURNS AHEAD OF THIS FEATURE...BRINGING AMPLE MOISTURE AND
INSTABILITY BACK INTO THE PICTURE. MOISTURE TRANSPORT BY SUNDAY
NIGHT IS IMPRESSIVE...BUT THE 12Z MODEL SOLUTIONS SHIFTED THE
FOCUS JUST A BIT FURTHER NORTH THAN THE PREVIOUS RUNS. EXPECT A
NICE COMPLEX TO FORM...BUT THERE IS SOME UNCERTAINTY ON IF THAT
WILL TURN AND MOVE THROUGH THE ENTIRE FORECAST AREA...OR IF IT
WILL CONTINUE MOVING EAST AND NORTHEAST AND ONLY CATCH A PORTION.
THESE DETAILS WILL BE MONITORED IN LATER FORECASTS.

ONCE THE FRONT PASSES FROM THIS ROUND OF ACTION...IT LOOKS TO
STALL AND LAY UP IN AN EAST-WEST ORIENTATION. OF COURSE IT IS
DIFFICULT TO SAY EXACTLY WHERE THAT WILL BE...BUT THE LATEST
INDICATION IS SOMEWHERE ALONG THE MN/IA BORDER AREA. DURING THE
DAY...THE FRONT MOVES BACK NORTH...AND COULD EVEN END UP SURGING
TOTALLY NORTH OF THE FORECAST AREA. BUT...IT MAY NOT SURGE THAT
FAR. THE AIR MASS SOUTH OF THE BOUNDARY POSITION WILL BE VERY WARM
AND MOIST...WITH MUCH COOLER AIR TO THE NORTH. THIS BATTLE OF
AIR MASS REGIMES WILL LEAD TO REPEATED PERIODS OF CONVECTION
SOMEWHERE...AND THAT COULD LEAD TO FLOODING PROBLEMS.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
216 PM CDT SAT JUN 16 2012

THE BATTLE CONTINUES INTO THE MEDIUM RANGE PERIOD. ANOTHER SHORT
WAVE TROUGH MOVES INTO THE AREA TUESDAY NIGHT INTO
WEDNESDAY...SENDING THE FRONT BACK SOUTH AGAIN...WHERE IT THEN
STALLS OUT AND LIES EAST-WEST AGAIN. MODELS DIFFER ON TIMING OF
THE FRONTAL PASSAGE...AND THE EVENTUAL STALL POSITION...WITH THE GFS
FURTHEST SOUTH...AND ECMWF THE FURTHEST NORTH /OVER THE FORECAST
AREA/. AGAIN...DEPENDING ON THE POSITION...HEAVY RAINFALL WILL
OCCUR FOR SOMEBODY. THE UNSETTLED PATTERN LOOKS TO PREVAIL RIGHT
ON INTO THE WEEKEND.

&&

.AVIATION...TONIGHT AND SUNDAY
631 PM CDT SAT JUN 16 2012

A PRE-FRONTAL TROUGH WAS PUSHING ACROSS THE AREA EARLY THIS
EVENING. SCATTERED CONVECTION WAS FOUND OUT AHEAD IT. THIS
CONVECTION WILL PUSH EAST OF THE TAF SITES BY 03Z THIS EVENING.
WITH THE SCATTERED NATURE...CONTINUED THE MENTION OF VCTS AND
BOTH SITES. THE MAIN COLD FRONT WILL PUSH THROUGH LATER THIS
EVENING WITH DRIER AIR THEN PUSHING IN LATE TONIGHT. EXPECT VFR
CONDITIONS THROUGH THE TAF PERIOD. THE ONLY EXCEPTION WOULD BE IN
SHOWERS/STORMS EARLY THIS EVENING WHICH COULD LOWER CEILINGS INTO
THE MVFR CATEGORY FOR A TIME.

&&

.HYDROLOGY...
216 PM CDT SAT JUN 16 2012

THE LATEST IN MODEL SIMULATIONS CONTINUE TO POINT TO THE
POSSIBILITY FOR REPEATED PERIODS OF THUNDERSTORMS SOMEWHERE
ACROSS THE FORECAST AREA WITH A FRONTAL BOUNDARY MEANDERING BACK
AND FORTH ACROSS THE REGION. THE SOMEWHAT CLASSIC FLASH FLOOD AND
RIVER FLOODING PATTERN COULD STILL BE SETTING UP ACROSS THE
AREA...WITH WARM AND MOIST AIR TO THE SOUTH /WARM CLOUD DEPTH
NEARLY 4 KM/ OF A FRONTAL BOUNDARY RISING UP AND OVER IT...
RESULTING IN HEAVY RAINFALL POSSIBILITY. SEVERAL PERIODS OF
RAINFALL OF AN INCH OR MORE REMAIN POSSIBLE. AND DEPENDING ON THE
TIMING AND LOCATION OF THESE RAINFALL DUMPS...WE COULD SEE THE
POTENTIAL FOR RISING RIVER LEVELS AROUND THE REGION DURING THE
NEXT 3-5 DAYS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
216 PM CDT SAT JUN 16 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...MW
LONG TERM...MW
AVIATION...JR
HYDROLOGY...MW
Hazardous weather outlook, Jun 16, 8:08 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
808 PM CDT SAT JUN 16 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-171100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
808 PM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AS A
COLD FRONT PUSHES ACROSS THE AREA. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. HOWEVER THROUGH 10 PM...AND ISOLATED SEVERE STORM IS
POSSIBLE WITH DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY NIGHT AND MONDAY...A FEW THUNDERSTORMS MAY PRODUCE LARGE
HAIL AND DAMAGING WINDS MAINLY ALONG AND NORTH OF INTERSTATE 90.
BEYOND THIS TIME PERIOD...IT IS UNCERTAIN ON WHERE AND WHEN
ADDITIONAL SEVERE WEATHER CHANCES WILL OCCUR.

REPEATED HEAVY RAINFALLS FROM SUNDAY NIGHT THROUGH THURSDAY NIGHT
WILL ENHANCE THE POSSIBILITY OF SOME FLOODING...BUT LIKE THE SEVERE
WEATHER THREAT IT IS TOO EARLY TO DISCERN WHERE THIS MAY TAKE PLACE.

FINALLY...HEAT INDEX VALUES WILL CLIMB INTO THE 95 TO 100 DEGREE
RANGE ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN ON MONDAY AND
TUESDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM ROUGHLY 3 PM TO 8 PM THIS
AFTERNOON AND EVENING...FOR PARTS OF NORTHEAST IOWA AND SOUTHWEST
WISCONSIN.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BAUMGARDT/RRS/BOYNE/ZT/JLR

In the hours before

Local storm report, Jun 16, 7:38 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
738 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     WHITEHALL               44.37N 91.31W
06/16/2012                   TREMPEALEAU        WI   LAW ENFORCEMENT

            SEVERAL TREES AND POWERLINES DOWN IN THE CITY.

&&

BREESER
Special weather statement, Jun 16, 7:47 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
747 PM CDT SAT JUN 16 2012

IAZ009>011-019-029-MNZ088-095-096-WIZ017-029-032>034-041-042-053-
170200-
ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-FAYETTE-FILLMORE-HOUSTON-HOWARD-
JACKSON-LA CROSSE-MONROE-TAYLOR-TREMPEALEAU-VERNON-WINNESHIEK-WINONA-
747 PM CDT SAT JUN 16 2012

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
AREA THROUGH 9 PM THIS EVENING. THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING HEAVY DOWNPOURS OF RAIN...WIND GUSTY TO BETWEEN 40 AND
50 MPH ALONG WITH PEA SIZED HAIL.

JR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:11 PM CDTSevere Thunderstorm WarningARXJackson23 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2012Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.